MAUDE Adverse Event Report: BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD SHIELDED IV CATHETER; INTRAVASCULAR CATHETER

BECTON DICKINSON INFUSION THERAPY SYSTEMS INC. BD INSYTE AUTOGUARD SHIELDED IV CATHETER; INTRAVASCULAR CATHETER
Model Number 381544
Medical Device Problem Codes Leak/Splash (1354); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ shielded iv catheter broke from the hub during use and was "bent/smashed".The following information was provided by the initial reporter: "customer called to report that a couple of nurses have brought catheters to her stating that they don't advance and the catheters are either broken at the tip or bent/smashed.She was unable to provide dates or patient identifiers, she stated it has happened a handful off times.".
 
Additional Manufacturer Narrative
H.6.Investigation: bd received an 18 gauge insyte autoguard winged catheter adapter assembly from lot 0023722 for evaluation.A review of the device history record was performed for the reported lot and no quality issues were found during production.Our quality engineer visually inspected the returned unit and observed damage to the tip of the catheter tubing.A microscopic inspection was then performed on the catheter tip and a small part of the catheter material is missing from the catheter tubing resulting in a jagged tip.Tearing to the catheter tubing can also be observed on the sides of a distinctive v shape point.This v shape indicated that the needle had pierced through the catheter tubing.The tearing to the catheter and the spear through resulted in the catheter folding into itself seen above.Based off the visual inspection the engineer was able to verify the reported defect.Unfortunately, a definitive root cause could not be determined but it didn't appear to be a manufacturing defect.H3 other text : see h.10.
 
Event or Problem Description
It was reported that the bd insyte¿ autoguard¿ shielded iv catheter broke from the hub during use and was "bent/smashed." the following information was provided by the initial reporter: "customer called to report that a couple of nurses have brought catheters to her stating that they don't advance and the catheters are either borken at the tip or bent/smashed.She was unable to provide dates or patient identifiers, she stated it has hanppened a handful off times.".

Brand Name
BD INSYTE AUTOGUARD SHIELDED IV CATHETER
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON INFUSION THERAPY SYSTEMS INC.
9450 south state street
sandy UT 84070
MDR Report Key10301878
Report Number1710034-2020-00466
Device Sequence Number2234411
Product Code FOZ
UDI-Device Identifier30382903815440
UDI-Public30382903815440
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K952861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model Number381544
Device Catalogue Number381544
Device Lot Number0023722
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2020
Initial Date Received by Manufacturer 06/30/2020
Supplement Date Received by Manufacturer06/30/2020
Initial Report FDA Received Date07/21/2020
Supplement Report FDA Received Date08/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;